Mucositis is Hell on Earth
I didn't think it was possible for Kevin to become any more miserable then he has been the past few days, but today proved me wrong! He cells continue to go down--WBC is still 0, platelets were 8--needing another 2 platelet transfusions today. The hemoglobin was up to 8.6 today, so that did improve with the packed cell transfusion yesterday. I was told this morning that it is not unusual for the platelets to take this long to start to go up after the heavy chemo Kevin has received.
He was also running a temp of 102 this morning, so a bedside chest x-ray and blood/urine cultures were taken. The result showed right sided pneumonia. But the most debilitating issue continues to be the horrible mucositis which is now traveling further down the gastrointestinal tract and causing chest pain with breathing and stomach pain--this in addition to the constant mouth and throat pain that Kevin has had for the past 5 days.
Many of you have been asking about this mucositis so I'll try to explain what is going on. The lining of the entire gastrointestinal tract (mouth, throat, stomach, and bowel) is made up of epithelial cells (mucosa lining) which divide and replicate rapidly. The chemo kills not only the cancer cells, but all rapidly dividing cells. As these cells die and slough off, the mucosal lining becomes inflamed and ulcerated. This causes pain and other problems as it travels along the gastrointestinal tract. There isn't any fast fix--only repairs itself as the cells start restoring which hopefully will start happening this next week. I now know the meaning of experiencing hell on earth--Kevin is living it!!
The Dilaudid dose was increased this morning d/t the increased pain. They also are giving Kevin Ativan to help with the nausea and abdominal discomfort. He is also on numerous antibiotics, anti-fungicides, and anti-virals today--everything per IV since he can no longer swallow any pills. He has so many bags hanging on his IV pole with lines intersecting I can't see how they can keep them all straight. The only positive thing is with the added Benadryl for itching which also increased with the increased Dilaudid dose and also with the Ativan, it is keeping Kevin in a semi-sedated state for the most part today. He is doing much mumbling with his hallucinogenic slumber--too bad it is too hard to understand what he is saying. Who knows what secrets I might discover!